Get access

Vitiligo-Like Lesions and Diffuse Lightening of the Skin in a Pediatric Patient Treated with Imatinib Mesylate: A Noninvasive Colorimetric Assessment

Authors


Address correspondence to Valeria Brazzelli, M.D., Clinica Dermatologica, Università di Pavia, IRCCS-Policlinico S. Matteo, Piazza C. Golgi, 2, 27100 Pavia, Italy, or e-mail: vbrazzelli@libero.it.

Abstract

Abstract:  Imatinib mesylate is a drug that has been recently approved for the treatment for chronic myeloid leukemia. It acts as a potent and selective inhibitor of BCR-ABL tyrosine kinase. It also inhibits both c-kit and platelet-derived growth factor receptor tyrosine kinases. Hypopigmentation of the skin in patients receiving this drug has been recently reported. We report a 17-year-old Caucasian patient affected by chronic myeloid leukemia in therapy with imatinib mesylate who developed hypopigmented vitiligo-like patches and generalized lightening of the skin. In order to evaluate the lightening observed clinically, we measured the progressive skin color hypopigmentation by using a colorimeter over several months. The colorimetric evaluation confirmed the generalized and gradual lightening of patient's skin over treatment with imatinib mesylate. We believe that this is the first reported instance of vitiligo-like lesions in a pediatric patient treated with imatinib mesylate, and the second in a Caucasian patient.

Ancillary